Do Diabetes Medications Cause Weight Gain? | Lowering Blood Sugar

Do Diabetes Medications Cause Weight Gain?

Diabetes Medications – In the USA alone, a little over 10% of all people have some form of diabetes. For those who don’t know enough about diabetes, the long and short of it is that this occurs when your body can’t produce enough insulin.

When the body is short on insulin the body’s blood glucose (blood sugar) can rise to levels that are unsafe for the body. Out of the many people who suffer from diabetes, there are quite a few who have Type 2 diabetes.

Despite the serious nature of diabetes, there are many ways to treat this condition. One thing that people with diabetes do need to understand is that their lifestyle needs to change.

But there are also medications and even a few remedies that do work when it comes to keeping one’s glucose levels stabilized. One of the main concerns for anyone however is finding the right treatment, since there are plenty of medications that can have serious side effects.

Some medications can affect a person’s weight, which is not intended but can be a negative side effect. Not all diabetes medications will affect a person’s weight, as the body chemistry of each person is different and needs to be taken into account. This article has been written to discuss the different medications used for diabetes and how they can affect those who need them.

Why do some diabetes medications cause weight gain?

The average diabetes medications tend to cause fluctuations in weight by affecting how sugar is processed and used within the body.

Typically, insulin will help the body turn sugars that are derived from food into energy that will help to fuel the body. Insulin makes it possible for sugar to break down in your body so that it can be utilized efficiently. This process can help to lower your blood sugar.

When there’s too much sugar in your blood, the insulin in your system sends a signal to the liver to convert the sugar into fat. Over time, this added fat can cause increased weight gain.

When people use insulin as a medication to balance out their system, it will act like natural insulin. This is necessary to help avoid the process of sugar being turned into fat continually.

The side effect of some medications is that they will signal your body to produce even more insulin, which can lead to weight gain. On the flip side, some medications will aid in getting rid of excess sugar in the body. Less sugar means less material to turn into fat. The result, in this case, is that weight loss could occur instead.

Is weight gain or weight loss more common with diabetes medication?

To be honest, neither gain nor loss is common with diabetes medications. There are several types of medications available, and sometimes it becomes a process to figure out what will work the best for each individual.

Every medication is designed to work a bit differently to lower blood sugar levels. The risk of weight gain or loss depends heavily on the medication and what it’s meant to do.

The unfortunate aspect of weight gain is that it can and does discourage some people from discontinuing their usage. When this happens, the risk of complications begins to rise. It’s important to keep your healthcare provider informed when taking any medication, as they can recommend something else if you experience any side effects.

How long do you need to take diabetes medication before weight changes can be noticed?

Changes can occur in the first few months. Some people taking diabetes medication have reported weight gain in the first 6 months. This side effect does vary from person to person and can depend heavily on the amount of exercise a person engages in, as well as their diet.

Which diabetes medications are known to cause weight gain?

diabetic medication

Four groups of medication have been seen to cause weight gain. The feature that all of them share is that they affect the insulin levels in the body.

Insulin:

As one of the most common medications for diabetes, this works by stimulating the pancreas to produce a greater amount of insulin.

Sulfonylureas:

This type of medication also leads to weight gain as more sugars are turned into fat. The primary medications that are known to increase weight gain include: Amaryl, Glucotrol, and Glyburide

Thiazolidinediones:

These are another common group of medications that can affect weight gain. These medications tend to lower blood sugar by making the body more sensitive to insulin. Two FDA-approved substances are Actos and Avandia.

Meglitinides:

This group of medications also force the pancreas to produce more insulin. Weight gain on these medications has been noted as being up 7 lbs. in the first 3 months of usage. The two available forms of this medication are Starlix and Repaglinide.

Which diabetes medications cause weight loss?

Four medications can cause weight loss when taken. Much like those that cause weight gain, they work differently with each person that takes them.

GLP-1 agonists:

This is a group of medications that have been seeing a rise in popularity when it comes to helping diabetes and causing weight loss. On top of telling the pancreas to produce insulin, these medications can make a person feel full between meals.

Studies have shown that people using these medications have lost up to 13 lbs. There are several medications able to be used at this time, such as Trulicity, Byetta, Victoza, and Ozempic to name a few.

SGLT-2 Inhibitors:

Some people have noted weight loss after about 6 weeks while taking these medications, which include Invokana, Farxiga, and Jardiance to name a few.

Metformin:

The particular medication doesn’t always promote weight loss, but it does tend to make the body more sensitive to natural insulin. The results can take up to a year to notice if weight loss does occur.

Pramlintide:

This is a form of amylin that is made in a lab and is used to slow down food movement through the stomach. It can cause weight loss of anywhere from 4 to 7 lbs. depending on the individual.

diabetes

Several medications have little to no effect on a person’s weight such as DPP-4, Nesina, Tradjenta, Onglyza, and Januvia to name a few. The trick with weight gain or loss when it comes to diabetes is how often a person exercises and what their diet is like.

The Bottom Line

Diabetes medications are needed for those whose bodies are having trouble producing insulin at normal levels. But some medications can cause weight gain or loss as a side effect. What it comes down to is how healthy of a lifestyle an individual has, since the different effects medications can cause will be determined in part by the habits of the person taking the medication.

Facebooktwitterredditpinterestlinkedinmail

Comments are closed.

diabetes support